MAUDE Adverse Event Report: K2M, INC. SCREW INSERTER; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

K2M, INC. SCREW INSERTER; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Catalog Number 7601-90003
Medical Device Problem Code Mechanical Jam (2983)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 03/31/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This mdr is part of the fda voluntary malfunction summary reporting program.A supplemental vmsr will be submitted upon completion of investigation.
 
Event or Problem Description
This report summarizes one malfunction event where the tip of a yukon oct polyaxial screw inserter jammed during device inspection pre-operatively.Surgery was successfully completed with an unknown delay.No adverse consequences or medical intervention were reported.
 
Additional Manufacturer Narrative
This mdr is part of the fda voluntary malfunction summary reporting program.Visual inspection: the inserter shows few signs of cosmetic wear on the tip.Functional inspection: both hexalobe features on the inserter and the screw were aligned, and were able engage without any restrictions.The reported failure was only seen sporadically during immediate disengagement and when torque was applied to the system.Hence, this issue could not be consistently replicated.As the instrument was found with jamming issues, it is unclear how and when the incident occurred and what surgical steps were taken during previous surgeries, with the screw inserter.Inserting the screw with more force than normal, on a bone, can compound torsional forces at the screw/inserter interface, compromising the insertion feature of the screw head.As mentioned in the product ifu, to fully seat the inserter into the screw-head, the inserter has to be completely aligned with the screw.Ensuring that the screw is securely engaged in the inserter tip can assist in distributing forces evenly throughout the screw/inserter interface, reduce torque overloading, and reduce failures as reported.
 
Event or Problem Description

Brand Name
SCREW INSERTER
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
K2M, INC.
600 hope parkway se
leesburg VA 20175
MDR Report Key11745385
Report Number3004774118-2021-00125
Device Sequence Number4319014
Product Code LXH
UDI-Device Identifier10888857352605
UDI-Public10888857352605
Combination Product (Y/N)N
Initial Reporter StateVA
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)Y
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 07/26/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number7601-90003
Device Lot NumberHVWE
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/09/2021
Initial Date Received by Manufacturer 03/31/2021
Supplement Date Received by Manufacturer07/01/2021
Initial Report FDA Received Date04/29/2021
Supplement Report FDA Received Date07/27/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1